Published online Oct 6, 2010. doi: 10.4292/wjgpt.v1.i5.119
Revised: September 9, 2010
Accepted: September 16, 2010
Published online: October 6, 2010
Anti-tumour necrosis factor-α (TNF) therapy has revolutionised the management of chronic inflammatory conditions. With ever increasing numbers of patients being treated with these agents, uncommon adverse reactions will inevitably occur more frequently. Cutaneous manifestations are associated with many of these chronic conditions and can complicate anti-TNF therapy in about 20% of cases. Vasculitic complications are rarely associated with anti-TNF therapy. Henoch-Schönlein purpura (HSP), a small vessel vasculitis, has been described following infliximab and etanercept therapy but never with adalimumab, a fully humanized TNF antibody. The risk of such immune-mediated reactions is theoretically less with adalimumab compared to infliximab but can still occur. Here we report the first case in the literature of HSP that can be attributed to the use of adalimumab in a 19-year-old male with recalcitrant Crohn’s disease.